Heavy Rain, Thayer
- When
- May 27, 7:00 AM CST to May 28, 7:00 AM CST
- Where
- Thayer County, Bruning
- Reported by
- COOP Observer
- Coordinates
- 40.340, -97.570
A 24-hour rainfall total of 4.35 inches was reported, with a 2-day total of 5.93 inches.
Isolated flash flooding occurred on this Friday afternoon and evening, along with some marginally severe hail in a couple spots. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated flash flooding occurred on this Friday afternoon and evening, along with some marginally severe hail in a couple spots. Between 3 and 5 p.m. CST, numerous small, mostly single-cell thunderstorms developed over south central Nebraska, primarily south-to-north along Highway 81. Between 4:30 and 4:40 p.m. CST, hail as large as 1 inch in diameter occurred in a couple locations in and around the town of Bruning, which is in Thayer County. Nickel size hail also occurred nearby in Hardy, which is in Nuckolls County. Several storms affected northeast Thayer and southeast Fillmore Counties, with cell training noted especially between 5 and 6:30 p.m. CST. Storms temporarily became oriented in a north-south line during that time. The 24-hour rainfall at Bruning, which is in north central Thayer County, was 4.35 inches. Most of that fell in the late afternoon and early evening hours.
These storms formed north of a wavy quasi-stationary from that extended from Michigan to low pressure over Kansas, then south through Oklahoma to New Mexico. In the upper levels, a longwave trough was moving over the Great Plains, with a small low along the Colorado-Kansas border. A large ridge was along the East Coast, anchored by a subtropical high over the western Atlantic. Extensive cloudiness kept temperatures unseasonably cool, with temperatures only in the upper 60s and low 70s as thunderstorms began to form. Dewpoints were around 60. Over north central Kansas, where the stronger storms formed, temperatures had climbed into the middle 70s with dewpoints in the middle 60s. MLCAPE was between 500 and 1000 J/kg. Deep layer shear was between 30 and 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 5:44 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 644 AM CDT FRI MAY 27 2016 .SHORT TERM...(Today and tonight) Issued at 401 AM CDT Fri May 27 2016 Today and tonight will bring yet another chance for storms. The upper low is moving across Colorado this morning and will continue to approach the Central Plains during the day today...moving over Nebraska/Kansas this afternoon. Lift ahead of this wave will bring yet another chance for showers/thunderstorms...especially during the later afternoon and evening hours. High-res guidance indicates that after any remaining precip this morning dissipates there will be a lull in activity until this afternoon. Because of this have cut down on pops this morning, increasing it for the afternoon and overnight hours. Instability and Shear are modest, so some storms could be strong/severe but widespread severe is not anticipated at this time. The better chance for severe storms will be over Kansas this afternoon/evening. Highs today will be in the 70s with lows in the 50s tonight. .LONG TERM...(Saturday through Thursday) Issued at 401 AM CDT Fri May 27 2016 The primary forecast concern through the long term period continues to lie with thunderstorm chances. Starting off the period Saturday morning, models are in pretty good agreement with the overall pattern. An area of upper level low pressure is expected to be located right over the heart of the CWA to start the day, with continuing chances for at least scattered precipitation, especially over north-northeastern sections. During the daytime hours, model agreement remains good showing this upper level low sliding northeast, ending up roughly over the MN/IA/SD border area by evening. At the surface, by sunrise Saturday the main low looks to be over eastern portions of NE, with north-northwestern winds in place across most of the CWA. Those N-NW winds build into the remainder of the the area during the morning, and through the daytime hours look to top out around 10-15 MPH. Overall the surface low is on the weaker side, and winds should diminish some (esp. over southern and western portions) as it also slides off to the northeast. Mention of thunder remains, but better instability during the afternoon looks to be when the best precip chances will be shifting northeast out of the area. What thunderstorms do linger into the afternoon is shown by models to have around 20 kts of deeper layer shear to work with, so potential for severe weather not looking the best, and the CWA is not outlooked in the SPC Day 2 product. High temperatures are forecast to be near normal, with mid to upper 80s. In the wake of this system, current forecast for Saturday night remains dry. Sunday through Tuesday is the time frame with the best chances for more precip. Models showing an unsettled upper level pattern, with one area of upper level low pressure sliding east through southern CA into the desert SW during the period, while another shifts SE out of western Canada into the northern Rockies and eventually the northern Plains. Embedded shortwave disturbances and increasing larger scale lift ahead of these upper lows will drive the thunderstorm chances, and at this point, the better pops lie in the Monday/Memorial Day through Tuesday morning time frame. Overall confidence in the timing/location specifics isn't the highest right now due to model differences, still plenty of things yet to be ironed out, including the potential for strong/severe thunderstorms. Forecast high temperatures remain in the mid 70 to lower 80 degree range. As we get into the mid week period, some uncertainty remains with how much/if any activity actually lingers into Wednesday, the GFS says yes, the ECMWF says no. Do have some lingering low pops, otherwise the rest of the forecast through Thursday night is currently PoP free, with the potential for more northwesterly flow to develop in the upper levels. Behind the late weekend/early week precip chances, cooler air advecting in looks to keep highs for Wed/Thurs in the lower to mid 70s. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday morning) Issued at 644 AM CDT Fri May 27 2016 MVFR to IFR ceilings are impacting the terminals this morning at least off and on. Expect low clouds to rise to VFR by late afternoon. The next chance for showers and thunderstorms will return this afternoon/evening and overnight. Winds will generally be light and some patchy fog may impact the area as well. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...ADP AVIATION...Billings Wright
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 411 AM CDT FRI MAY 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 280915- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 411 AM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE CHANCES ARE BETTER ACROSS NORTH CENTRAL KANSAS THAN SOUTH CENTRAL NEBRASKA. THE MAIN THREATS INCLUDE HAIL TO PING PONG BALL SIZE AND DAMAGING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES LOOK TO LINGER INTO THE DAYTIME HOURS ON SATURDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS RETURN TO THE FORECAST ACROSS THE OUTLOOK AREA...WITH THE BEST CHANCES CURRENTLY LOOKING TO BE MONDAY AND MONDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS ADP/BILLINGS WRIGHT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 AM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 W GENEVA 40.53N 97.68W
05/27/2016 M3.55 INCH FILLMORE NE COCORAHS
24 HOUR RAINFALL TOTAL.
&&
REEDThe Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
3 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.
A 24-hour rainfall total of 4.35 inches was reported, with a 2-day total of 5.93 inches.
Rainfall of 3 to 5 inches fell over a short period of time, resulting in flash flooding over portions of Fillmore and Thayer Counties. In Bruning, a storm total amount of 4.35 inches was reported. Local law enforcement reported water running over portions of Highway 14 approximately 4 miles west of Milligan.
Rainfall of 3 to 5 inches fell over a short period of time, resulting in flash flooding over portions of Fillmore and Thayer Counties. In Bruning, a storm total amount of 4.35 inches was reported. Local law enforcement reported water running over portions of Highway 14 approximately 4 miles west of Milligan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627474, 627465, 627466, 627468, 631883, 631884.